Tips to help with your thrombocytopenia

Varicella Zoster Infection And Thrombocytopenia

Varicella is normally a self-limited childhood disease caused by varicella-zoster virus infection. However, it sometimes causes severe diseases, especially in immunocompromised individuals. We report a case of severe varicella in a young woman.

Case presentation

A 19-year-old woman presented to the emergency department with abdominal pain and a rash after taking methylprednisolone for 2 weeks for systemic lupus erythematosis. The laboratory data showed leukocytosis, thrombocytopenia, an elevated level of the liver transaminases and disseminated intravascular coagulation. Computed tomography of the abdomen revealed multiple air-fluid levels in the intestines. Hemorrhagic varicella was considered and antiviral therapy as well as immunoglobin were applied. Her condition deteriorated and she eventually died due to multi-organ failure and refractory shock. Next-generation sequencing performed on fluid from an unroofed vesicle confirmed the diagnosis of varicella.

Conclusion

In its severe form, VZV infection can be fatal, especially in immunocompromised patients. Hemorrhagic varicella can be misdiagnosed by clinicians because of unfamiliar with the disease, although it is associated with a high mortality rate. In patients with suspected hemorrhagic varicella infection, antiviral therapies along with supportive treatment need to be initiated as soon as possible in order to minimize the case fatality rate.

Background

Varicella is normally a self-limited disease caused by varicella-zoster virus(VZV) infection. However, it sometimes causes severe diseases, especially in immunocompromised individuals such as those are taking chemotherapy or steroid therapy, and those who have had a renal transplant or a bone marrow transplant [1,2,3,4]. Few immunocompetent hosts were also involved [56].

We describe a case of atypical varicella in a woman who presented with abdominal pain and a rash after being treated with methylprednisolone.

Case presentation

A 19-year-old Chinese woman was admitted to the emergency department of our hospital because of a three-day absence of defecation and a one-day history of abdominal pain. Two weeks previously, she had been discharged from the Department of Dermatology with a diagnosis of systemic lupus erythematosus(SLE). She was being treated with methylprednisolone at a dose of 24 mg per day.

On examination, there was a diffuse brown pigmentation on the skin, with vesiculopapular rash on the forehead and over the trunk (Fig. 1). There was tender on palpation of the epigastric area, without rebound or guarding. The intestinal sounds were diminished. No palpable abdominal mass or hepatosplenomegaly was observed. The emergency computed tomography (CT) of the abdomen revealed multiple air-fluid levels in the intestines. Intestinal obstruction was suspected (Fig. 2a) and an emergency surgery was arranged. Before surgery, laboratory testing revealed leukocytosis, thrombocytopenia and elevated liver transaminases. In addition, prolonged prothrombin time and partial thromboplastin time, decreased fibrinogen and increased D-dimer level indicated disseminated intravascular coagulation (DIC)(Table 1). The surgery was therefore cancelled, and plasma and prothrombin complex were administered. Gastrointestinal decompression was implemented and then plenty of blood was drained out. Four hours after admission, she suffered from an epileptic seizure for five minutes. Cranial CT ruled out intracranial hemorrhage, but a repeated abdominal CT showed an increased amount of free gases and fluids in the colon (Fig. 2b) and cystorrhagia was suspected (Fig. 2c). A urinary catheter was inserted and hematuria was observed. The patient was transferred to the intensive care unit to monitor vital signs more closely. Hemorrhagic varicella was considered and antiviral therapy of ganciclovir at 2.5 mg/kg/day as well as immunoglobin at 20 g/day were applied. However, six hours after admission, her blood pressure stared to decrease and norepinephrine was administered. Twelve hours after admission, repeated laboratory testing showed non-corrected leukocytosis and thrombocytopenia, elevated liver transaminases and a considerably prolonged prothrombin time and partial thromboplastin time. In addition, anemia and elevated creatinine was also revealed (Table 1). Then, blood oxygen saturation started to decrease and a trachea cannula was carried out. Eighteen hours after admission, the patient died due to multi-organ failure and refractory shock. Next-generation sequencing (NGS) performed on fluid from an unroofed vesicle confirmed the diagnosis of varicella (the reads of human herpes virus 3 is 32,486, accounting for 99.90%).